New York, 2009

Flash Flood and Hail in New York, June 25, 2009

June 25, 2009 · NWS BGM · 45 events in 13 counties and zones

Showers and thunderstorms developed during the mid afternoon to evening hours ahead of an approaching cold front. Several of the thunderstorms were severe, producing reports of both large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed during the mid afternoon to evening hours ahead of an approaching cold front. Several of the thunderstorms were severe, producing reports of both large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 25, 1:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 25, 1:20 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT THU JUN 25 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
OVERSPREAD CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA TONIGHT. A
FEW STRONG STORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO THE
EVENING HOURS. THE FRONT WILL PASS THROUGH FRIDAY MORNING...WITH
SHOWERS LINGERING. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP
INTO THE NORTHEAST DURING THE DAY FRIDAY...RESULTING IN OFF AND ON
CHANCES FOR SHOWERS THROUGH MOST OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GRIDS AND ZONES IN GOOD SHAPE THIS MORNING AND SEE NO REASON TO
UPDATE. HIGH TEMPS AROUND 90 WITH UNSTABLE AIR JUST UPSTREAM AS
SEEN ON THE 12Z BUF SOUNDING. DEWPTS HERE HAVE RISEN INTO THE
L60S. FOR NOW WAITING FOR BETTER FORCING TO MOVE INTO CWA.

PREVIOUS DISCUSSION...
LOWER CLDS AND A FEW SPRINKLES RMN OVR ERN ZONES EARLY THIS MRNG BUT
ARE ON THEIR WAY OUT AT PRESENT. H5 LOW WILL GET A KICK IN THE PANTS
BY MRNG AND START TO PULL EAST AS NEXT TROF DROPS IN. TIMING WILL BE
SUCH TO RESULT IN A FAIRLY NICE DAY BFR NEXT CHC FOR RAIN MVS IN.
EXPECT SOME HI CIRRUS TODAY WITH CU DVLPNG THIS AFTN.

NAM CONTS TO BACK OFF ON TIMING OF FNT. CURRENT SFC ANALYSIS PLACES
SFC CDFNT ACRS CNTRL MIC INTO SERN WI. APPEARS AS THO A PRE-FRONTAL
TROF IS LOCATED OVR NW OH. THIS MAY HELP TO DVLP SOME ISOLD TSTMS
THIS AFTN AHD OF THE MAIN FRONT...WHICH NAM IS CERTAINLY HINTING AT
BTWN 21Z-00Z.

CHCS FOR SVR CONVECTION CENTER ARND THIS FEATURE. MAIN CDFNT AND
BEST FORCING LOOKS TO HOLD OFF UNTIL AFT 00Z THIS EVNG. HWVR
PRE-FRONTAL TROF MAY PROVIDE ENUF LIFT TO GENERATE SOME THUNDER
BTWN 18Z-00Z TODAY. MOST INSTABILITY WILL BE PRESENT DRG THIS TIME
WITH CAPES RANGING FM 2000-3000 J/KG...LI/S -6 TO -8 AND MID-LVL
LAPSE RATES ARND 7 C/KM. ATMOS WILL BE PRIMED FOR STRONG TO SVR
CONVECTION BUT CONFIDENCE IS LOW IN A TRIGGER FOR DVLPMNT. THUS WILL
ADD IN SLGT CHC FOR THUNDER LATER TODAY AND SIT BACK AND WAIT.
TRICKY FCST AS AN UNIDENTIFIED VORT MAX MAY LIGHT UP RADAR LIKE A
CHRISTMAS TREE...OR DVLPMNT WILL BE NIL UNTIL FNT GETS CLOSER.

MAX TEMPS EXPECTED TODAY WILL LIKELY BE THE WARMEST DAY OF THE
SUMMER SEASON. LAST TIME TEMPS WERE THIS WARM WAS THE END OF APRIL.
WITH THE UPCOMING PATTERN BEING ADVERTISED...TODAY MAY BE THE
WARMEST THRU AT LEAST THE FOURTH OF JULY. RECORDS ARE GNRLY IN THE
MID-90S FOR TODAY SO SHUD NOT MAKE A RUN AT THESE TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
LINE OF CONVECTION ENTERS AREA AFT 00Z THIS EVNG...HOLDING OFF OVR
MOST OF THE AREA UNTIL CLSR TO MIDNIGHT. GIVEN TIMING...THINK
BIGGEST THREAT FOR SVR STORMS WILL BE DRG THE EVNG HRS THEN
LESSENING INTO THE OVRNGT. MAIN THREATS FM ANY TSTMS WILL BE THE
TYPICAL LARGE HAIL ALONG WITH ISOLD WIND GUSTS. HWVR...FLOW ALOFT
NOT VRY IMPRESSIVE AND BULK SHEAR IS PRETTY UNIMPRESSIVE FOR MUCH
ORGANIZATION. SVR WX CHECKLIST INDICATING BIGGEST MOST LKLY SCENARIO
WILL BE PULSE STORMS WITH MANY HAIL REPORTS AND ISOLD WIND GUSTS.
LOCAL STUDY INDICATES POTENTIAL FOR LARGE HAIL INCRS WITH EL WINDS >
45KTS...THUS BUFKIT SNDGS WUD SUPPORT THE CURRENT THINKING FOR LARGE
HAIL VS WIND. CANNOT RULE OUT ISOLD FLASH FLOODING WITH WEAK FLOW
ESPECIALLY DRG INITIAL DVLPMNT.

PCPN LINGERS INTO FRI MRNG BFR CLEARING BRIEFLY. STILL SOME
INSTABILITY AND WILL CONT WITH CHC THUNDER MENTION. H5 LOW THEN
BEGINS TO CLOSE OFF AS IT DROPS THRU SRN QUEBEC WITH H5 COLD POOL
DROPPING INTO CWA. THIS WILL KEEP CHC FOR SHRA/TSTMS GOING ON FRI
AFT...MAINLY EAST OF I-81 CORRIDOR PER NAM.

NOT MUCH CLD AIR PRESENT BHND FRONTAL BNDRY. HOWEVER EXPECT QUITE A
BIT OF CLD DVLPMNT UNDER H5 COLD POOL AND THIS WILL HOLD DOWN TEMPS
ALONG WITH SOME WK CAA. OVERALL MAX TEMPS WILL SETTLE OUT IN THE
U70S/L80S FOR FRIDAY.

ALMOST HV NO CHOICE BUT TO GO WITH CHC POPS RMNDR OF THE SHORT TERM.
BASICALLY A COPY/PASTE OF LAST WEEKS FCST WITH CLOUDY AND COOLER
CONDS THRU SAT NGT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE GFS AND THE ECMWF LOOK TO BE IN PRETTY DECENT AGREEMENT WITH
THE EXTENDED PERIOD. BOTH NOW SHOW A CUTOFF LOW WOBBLING AROUND
THE GREAT LAKES REGION THROUGH MID WEEK AND GRADUALLY MOVING
EASTWARD BY THE END OF THE WEEK. THIS WILL KEEP A CHANCE OF
SHOWERS THROUGH THE WEEK WITH SOME PERIODS ALSO HAVING A CHANCE OF
THUNDERSTORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A PREFRONTAL TROUGH IS APPROACHING THE AREA THIS AFTERNOON. WITH A
VERY UNSTABLE ATMOSPHERE IN PLACE...SEVERE STORMS ARE
POSSIBLE...THUS A WATCH HAS BEEN ISSUED FOR WESTERN NEW YORK
THROUGH THIS EVENING. THESE STORMS ARE EXPECTED TO EVENTUALLY
PENETRATE THROUGH CENTRAL NEW YORK AND POSSIBLY NORTH EASTERN
PENNSYLVANIA TONIGHT. THIS HAS BEEN REFLECTED IN THE TAFS. MVFR AND
IFR CONDITIONS MAY BE POSSIBLE IN AND AROUND THUNDERSTORMS. THESE
STORMS ARE EXPECTED TO MAINLY PRODUCE HAIL AND STRONG WIND. SOME
MAY ALSO PRODUCE SOME HEAVY RAIN...WHICH COULD DETERIORATE
VISIBILITIES RAPIDLY.

OUTLOOK...

FRI AND SAT...MOSTLY VFR.

SUN...MVFR IN SHOWERS AND TS WITH ANOTHER COLD FRONT.

MONDAY...POSSIBLE MVFR IN SCATTERED SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN/TAC
NEAR TERM...PVN/TAC
SHORT TERM...PVN
LONG TERM...SLI
AVIATION...SLI
Hazardous weather outlook, Jun 25, 12:04 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
104 PM EDT THU JUN 25 2009

NYZ009-015>018-022>025-036-037-044-261715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
104 PM EDT THU JUN 25 2009

...SEVERE THUNDERSTORM WATCH 508 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING
THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL
INITIALLY BE ISOLATED IN COVERAGE THIS AFTERNOON AND BECOME MORE
WIDESPREAD THROUGH THIS EVENING.

SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT...
ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 3 PM.

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-261715-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
104 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON...MOVING
THROUGH DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL
INITIALLY BE ISOLATED IN COVERAGE LATE THIS AFTERNOON AND BECOME
MORE WIDESPREAD THROUGH THIS EVENING.

SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT...
ALONG WITH THE CHANCE FOR DAMAGING WINDS. BRIEF HEAVY DOWNPOURS
WILL ALSO BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 25, 12:37 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT THU JUN 25 2009

NYZ009-015>018-022>025-036-037-044-055-252345-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...OWEGO
137 PM EDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 8
PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THIS LINE WILL MOVE EAST... REACHING THE FINGER
LAKES... CENTRAL SOUTHERN TIER OF NEW YORK... AND THE WESTERN
MOHAWK VALLEY BETWEEN 3 AND 6 PM. STORMS DURING THAT TIME COULD
PRODUCE DAMAGING WINDS AND OR LARGE HAIL.

IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE ISSUED.

NYZ045-046-056-057-PAZ038-039-043-044-047-252345-
CHENANGO-OTSEGO-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING-
LACKAWANNA-LUZERNE-
INCLUDING THE CITIES OF...NORWICH...ONEONTA...COOPERSTOWN...
BINGHAMTON...WALTON...DELHI...TOWANDA...SAYRE...MONTROSE...
TUNKHANNOCK...SCRANTON...WILKES-BARRE...HAZLETON
137 PM EDT THU JUN 25 2009

...STRONG THUNDERSTORMS MAY EFFECT THE AREA LATE THIS AFTERNOON
THROUGH THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THIS LINE WILL MOVE EAST... AND WILL REACH THE
INTERSTATE 81 CORRIDOR FROM BINGHAMTON SOUTH TO SCRANTON AND
WILKES BARRE AFTER 5 PM. STORMS DURING THAT TIME COULD PRODUCE
STRONG WINDS OR HAIL.

IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED
LATER TODAY. IF SEVERE STORMS BECOME IMMINENT... WARNINGS WILL BE
ISSUED.

NYZ062-PAZ040-048-072-252345-
SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...MONTICELLO...MILFORD...HONESDALE
137 PM EDT THU JUN 25 2009

... STRONG THUNDERSTORMS MAY EFFECT THE AREA THIS EVENING...

A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN ONTARIO... JUST TO THE WEST OF BUFFALO... EARLY THIS
AFTERNOON. THE LINE WILL MOVE EAST... AND COULD REACH THE AREA
AFTER 7 PM. STORMS LATER THIS EVENING COULD PRODUCE STRONG WINDS
OR HAIL.

IF SEVERE WEATHER BECOMES MORE LIKELY... A WATCH MAY BE ISSUED
LATER TODAY OR THIS EVENING. IF SEVERE STORMS BECOME IMMINENT...
WARNINGS WILL BE ISSUED.

MSE
Special weather statement, Jun 25, 2:44 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT THU JUN 25 2009

NYZ018-036-252030-
MADISON NY-ONONDAGA NY-
344 PM EDT THU JUN 25 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND SOUTHEASTERN
ONONDAGA COUNTIES...

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR POMPEY...AND MOVING EAST
  AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WATERVALE AT 350 PM EDT...
  CAZENOVIA AT 405 PM EDT...
  SHEDS AT 415 PM EDT...
  NELSON AT 425 PM EDT...
  ERIEVILLE AND MORRISVILLE AT 430 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The radar

The Buffalo radar (KBUF), 112 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 19 hail, 1 flash flood. Local standard time, as filed.

Hail, Steuben

When
June 25, 2:50 PM EST
Where
Steuben County, 1.68 mi ESE of Fremont
Measured
0.88 in hail
Reported by
Public
Coordinates
42.390, -77.600

Hail, Steuben

When
June 25, 3:00 PM EST
Where
Steuben County, 0.51 mi E of Wayland
Measured
0.88 in hail
Reported by
Public
Coordinates
42.570, -77.590

Hail, Steuben

When
June 25, 3:00 PM EST
Where
Steuben County, Cameron
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.200, -77.400

Thunderstorm Wind, Steuben

When
June 25, 3:05 PM EST
Where
Steuben County, Cohocton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.500, -77.500

Several trees and wires were blown down.

Thunderstorm Wind, Steuben

When
June 25, 3:05 PM EST
Where
Steuben County, Howard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -77.520

Thunderstorm Wind, Steuben

When
June 25, 3:10 PM EST
Where
Steuben County, 0.51 mi W of Canisteo
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
42.270, -77.610

Several trees and wires were blown down. A roof was partially blown off.

Hail, Steuben

When
June 25, 3:20 PM EST
Where
Steuben County, Savona
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -77.220

Hail, Tompkins

When
June 25, 3:38 PM EST
Where
Tompkins County, 0.86 mi SW of Trumansburg
Measured
0.75 in hail
Reported by
Public
Coordinates
42.540, -76.660

Hail, Tompkins

When
June 25, 3:39 PM EST
Where
Tompkins County, 0.86 mi SW of Trumansburg
Measured
0.75 in hail
Reported by
Public
Coordinates
42.540, -76.660

Thunderstorm Wind, Schuyler

When
June 25, 3:40 PM EST
Where
Schuyler County, Catharine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.320, -76.780

Two large trees were blown down.

Thunderstorm Wind, Chemung

When
June 25, 3:45 PM EST
Where
Chemung County, 1.68 mi WNW of Pine Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.240, -76.880

Trees were blown down in the town of Catlin.

Thunderstorm Wind, Chemung

When
June 25, 3:45 PM EST
Where
Chemung County, 0.69 mi N of Big Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.140, -76.930

Wires were taken down on Chambers Road.

Thunderstorm Wind, Chemung

When
June 25, 3:45 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
42.170, -76.830

Trees were blown down on Sing Sing Road.

Thunderstorm Wind, Chemung

When
June 25, 3:46 PM EST
Where
Chemung County, (Elm)elmira Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.170, -76.900

Hail, Seneca

When
June 25, 3:50 PM EST
Where
Seneca County, Romulus
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -76.830

Thunderstorm Wind, Chemung

When
June 25, 3:50 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.170, -76.830

Large branches were knocked down.

Hail, Onondaga

When
June 25, 3:58 PM EST
Where
Onondaga County, Berkshire
Measured
0.88 in hail
Reported by
Public
Coordinates
43.030, -76.000

Hail, Tompkins

When
June 25, 4:00 PM EST
Where
Tompkins County, 0.69 mi S of Ithaca
Measured
0.75 in hail
Reported by
Public
Coordinates
42.440, -76.500

Hail, Cortland

When
June 25, 4:07 PM EST
Where
Cortland County, 0.69 mi N of Virgil
Measured
0.75 in hail
Reported by
Public
Coordinates
42.530, -76.180

Hail, Onondaga

When
June 25, 4:10 PM EST
Where
Onondaga County, Berkshire
Measured
0.88 in hail
Reported by
Public
Coordinates
43.030, -76.000

Thunderstorm Wind, Madison

When
June 25, 4:15 PM EST
Where
Madison County, 1.23 mi NE of Rippleton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.930, -75.850

Several large trees were blown down.

Hail, Tompkins

When
June 25, 4:20 PM EST
Where
Tompkins County, Brooktondale
Measured
0.88 in hail
Reported by
Public
Coordinates
42.380, -76.400

Thunderstorm Wind, Broome

When
June 25, 4:40 PM EST
Where
Broome County, 2.05 mi E of Maine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.200, -76.030

Trees and wires were blown down.

Thunderstorm Wind, Broome

When
June 25, 4:45 PM EST
Where
Broome County, Lisle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.350, -76.000

Trees and wires were blown down on Owen Hill Road.

Thunderstorm Wind, Broome

When
June 25, 4:50 PM EST
Where
Broome County, Chenango Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.230, -75.870

Trees and wires were blown down.

Thunderstorm Wind, Broome

When
June 25, 4:50 PM EST
Where
Broome County, Chenango Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.170, -75.870

Trees and wires were blown down.

Thunderstorm Wind, Chenango

When
June 25, 4:51 PM EST
Where
Chenango County, Greene
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.330, -75.770

Trees and wires were blown down.

Thunderstorm Wind, Broome

When
June 25, 4:55 PM EST
Where
Broome County, 1.24 mi SE of Sanitaria Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.160, -75.750

Trees and wires were blown down in West Colesville.

Thunderstorm Wind, Broome

When
June 25, 4:55 PM EST
Where
Broome County, Whitney Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.330, -75.970

Trees and wires were blown down.

Thunderstorm Wind, Chenango

When
June 25, 4:59 PM EST
Where
Chenango County, Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.620, -75.600

Trees and wires were blown down.

Hail, Broome

When
June 25, 5:00 PM EST
Where
Broome County, Chenango Forks
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -75.870

Thunderstorm Wind, Broome

When
June 25, 5:00 PM EST
Where
Broome County, 0.86 mi SE of Ouaquaga
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.120, -75.640

Trees and wires were blown down in Oquaga.

Thunderstorm Wind, Chenango

When
June 25, 5:05 PM EST
Where
Chenango County, 0.69 mi N of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.440, -75.600

Trees and wires were blown down.

Thunderstorm Wind, Chenango

When
June 25, 5:07 PM EST
Where
Chenango County, 1.38 mi N of Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.300, -75.480

Several trees and wires were blown down.

Thunderstorm Wind, Chenango

When
June 25, 5:09 PM EST
Where
Chenango County, Norwich
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.530, -75.520

Trees and wires were blown down.

Hail, Otsego

When
June 25, 5:10 PM EST
Where
Otsego County, 0.69 mi S of Otego
Measured
0.75 in hail
Reported by
Public
Coordinates
42.390, -75.180

Thunderstorm Wind, Broome

When
June 25, 5:10 PM EST
Where
Broome County, Harpursville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.180, -75.620

Winds damaged some structures.

Hail, Otsego

When
June 25, 5:25 PM EST
Where
Otsego County, 0.69 mi S of Otego
Measured
0.75 in hail
Reported by
Public
Coordinates
42.390, -75.180

Thunderstorm Wind, Broome

When
June 25, 5:26 PM EST
Where
Broome County, 0.51 mi W of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.080, -75.640

Trees and wires were blown down.

Thunderstorm Wind, Chenango

When
June 25, 5:38 PM EST
Where
Chenango County, 0.69 mi N of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.440, -75.600

Trees and wires were blown down.

Hail, Delaware

When
June 25, 5:45 PM EST
Where
Delaware County, 0.69 mi N of Franklin
Measured
1 in hail
Reported by
Public
Coordinates
42.340, -75.170

Hail, Otsego

When
June 25, 6:25 PM EST
Where
Otsego County, Schenevus
Measured
0.88 in hail
Reported by
Public
Coordinates
42.550, -74.820

Hail, Sullivan

When
June 25, 6:40 PM EST
Where
Sullivan County, Liberty
Measured
0.75 in hail
Reported by
Public
Coordinates
41.800, -74.750

Flash Flood, Otsego

When
June 25, 6:40 PM EST to 9:00 PM EST
Where
Otsego County, 0.71 mi WNW of Otego to 0.98 mi SSE of Otego
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.403, -75.193

Flash flooding from heavy rain caused one structure to collapse and one home was flooded. Streets were flooded in Otego. Interstate 88 was closed temporarily due to mud flow. Radar indicated an area of 2.50 to 4.00 inches of rain fell as far as 4 miles north and east of Otego.

Hail, Sullivan

When
June 25, 6:50 PM EST
Where
Sullivan County, Swan Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
41.750, -74.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171180, 171181, 171182, 171198, 171199, 171200, 171183, 171184, 171185, 171201, 171202, 171203, 171204, 171205, 171186, 171206, 171179, 171187, 171188, 171189, 171207, 171190, 171208, 171209, 171210, 171211, 171212, 171213, 171214, 171215, 171191, 171216, 171217, 171218, 171219, 171192, 171220, 171193, 171221, 171222, and more.